CSN Login
Members Online: 14

Long term side effects of radiation??

charliebean9
Posts: 5
Joined: Apr 2010

Hello, I am 2years 5 months out of treatment for anal cancer stage 3 b. Recently I have been having strange side effects. I am having numbing in my toes, leg and shoulder I am also having terrible pain in my knee ( left side only). I saw the dr and they did an xray and said there was no obvious signs of bone mets. But of course a bone scan would be more accurate. My oncologist said anal cancer doesn't usually spread to the bones and I shouldn't worry. I'm 45 and I feel like I'm 60. My joints just hurt so much. has anyone had these side effects? Im concerned and don't know why this has started happening 2years out of treatment.

mxperry220
Posts: 361
Joined: Mar 2011

I am 3 1/2 years post treatment and have joint pain in my legs and hips. I was taking Lipitor and the doctor pulled me off Liptor and my pain greatly diminished. I stayed off cholesterol meds for one year. He has now put me on another cholesterol med and I have recently noticed more joint aching. I plan to discuss this with him. Many posters have complained of joint pain post treatment.
Mike

torrance
Posts: 118
Joined: Jan 2012

I frequently get aches in the joints and on three ocassions they were bad enough combined with extreme fatigue it kept me down for several days. After each of these "episodes" come to find out I had infections going on related to the radiation, two bouts of cellulitis and then a vaginal absess from torn tissue. Go figure, guess that is how my body is gonna tell me something is wrong. Not sure what I do with this info, not like I will know where to look for an ailment! Radiation, the gift that just keeps giving!

Joanne

jcorum
Posts: 14
Joined: Jul 2012

I am a little more than 18 months ned. I started having tingling, numbness in my legs, feet. Twitches everywhere. Been to 2 neurosurgeons who say the chemo destroys the nerve endings. I go to a 3rd one in aug to make sure it's not something like ALS but they think it's just result of chemo

redwards555
Posts: 4
Joined: Oct 2010

I thought the same thing. The neurosurgeon wanted to do an EMG I think it was called where they put needles in your body and send an electrical shock. After talking with my best friend a court reporter and hearing the horror stories about those I cancelled the EMG appt. Guess what I am 2 years 5 months after treatments and they are gone. Even my sciatica nerve pain has diminished almost totally. Ocassional flare ups. I so thought I had ALS also after losing a very good friend last year I was really frightened. Hang in there missy. Keep on keeping on and doing more activities. You are alive and kicking. I will be praying that your symptoms too vanish as mine have continued to do. Not saying I dont have other issues blood clots in urine. They want to do camera up the uretha. I am worried. I am thinking just radiation damage. Scary things can happen after going up there from what I read any thoughts?

jcorum
Posts: 14
Joined: Jul 2012

I am a little more than 18 months ned. I started having tingling, numbness in my legs, feet. Twitches everywhere. Been to 2 neurosurgeons who say the chemo destroys the nerve endings. I go to a 3rd one in aug to make sure it's not something like ALS but they think it's just result of chemo

jcorum
Posts: 14
Joined: Jul 2012

I am a little more than 18 months ned. I started having tingling, numbness in my legs, feet. Twitches everywhere. Been to 2 neurosurgeons who say the chemo destroys the nerve endings. I go to a 3rd one in aug to make sure it's not something like ALS but they think it's just result of chemo

jcorum
Posts: 14
Joined: Jul 2012

I am a little more than 18 months ned. I started having tingling, numbness in my legs, feet. Twitches everywhere. Been to 2 neurosurgeons who say the chemo destroys the nerve endings. I go to a 3rd one in aug to make sure it's not something like ALS but they think it's just result of chemo

jcorum
Posts: 14
Joined: Jul 2012

I am a little more than 18 months ned. I started having tingling, numbness in my legs, feet. Twitches everywhere. Been to 2 neurosurgeons who say the chemo destroys the nerve endings. I go to a 3rd one in aug to make sure it's not something like ALS but they think it's just result of chemo

RoseC's picture
RoseC
Posts: 503
Joined: Jun 2011

I haven't noticed any tingling or numbness but I did have the twitching. And leg cramps. I'm a little over 3 1/2 years out from treatment. The twitching has pretty much ceased and the leg cramps seem to be lessening. I find that if I keep hydrated the cramps stay at bay. It may also be age related for me - I've talked with several women a little older than me (I'm 58) and they have leg cramps too (they've never had chemo or radiation). I'm not too worried about it - if it gets worse I'll probably see someone but till then it's not too bad (for me anyway). The twitching - if I exercise or walk a lot on any particular day it seems to be worse (but I think the exercise does more good than bad so I'm willing to put up with the twitching).

mp327's picture
mp327
Posts: 2949
Joined: Jan 2010

I can certainly relate to this, as I've had more than my fair share since treatment. However, I'm partly to blame, as I run. As for this cancer not usually traveling to the bones, that's true. However, I am on another support site and there are a couple of people on there who have had mets to their bones, so it's not impossible. I would push for a bone scan to rule out any possibility in your case. I wish you all the best.

sandysp's picture
sandysp
Posts: 811
Joined: May 2011

What you just posted, mets to bones is what I most fear since I have this pain in my rear that feels like it is in the bone. My tumor was at 6:00 so that is where the scar tissue is also, and I understand with nerve pain, it can mask as just about anything, so I will be glad when all my tests are behind me (ha! pardon the pun:-)and hopefully bone mets is not my issue. The pain is a lot less than before I was diagnosed. I used to get up and take hot baths at 4 a.m., rocking back and forth in the tub. This is partially due to the Lyrica dosage and an occasional pain pill. In other words, I had no pain management back then and do now. I was T2N1. Not everyone, I noticed was pain symptomatic when they were diagnosed.

tracy p.
Posts: 6
Joined: Aug 2011

This may not relate to the pain, but the numbness got my attention. Has anyone tested you for B12 deficiency? The chemo and radiation can cause a problem with this. Good luck!

charliebean9
Posts: 5
Joined: Apr 2010

Thanks for the feedback. I see my oncologist on the 16th and will talk to him about the bone scan and the B12. I really don't want to complain about the the joint pain, (even though is pretty bad) I feel very blessed to be cancer free at the moment. I was stage 3B with lymph node involvement so I feel very blessed to be cancer free right now. I just remind myself that everyday. Im very lucky and blessed..

mp327's picture
mp327
Posts: 2949
Joined: Jan 2010

I wish you all the best on teh 16th. May you remain cancer free!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network